Tornadoes · United States · Oklahoma · 2013
EF1 tornado, Vera to Ramona, Oklahoma, May 20, 2013
From Vera to Ramona, this EF1 tornado ran 4.5 miles across Washington County on May 20, 2013, touching down at 4:21 PM CDT and reaching 400 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 20, 2013
- Touchdown
- 4:21 PM CDT (21:21 UTC)
- Lifted
- 4:30 PM CDT (21:30 UTC)
- On the ground
- 9 minutes
- Path length
- 4.5 miles (7.2 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Washington County
- Touchdown point
- 36.492, -95.897
- Lift-off point
- 36.530, -95.831
- Record number
- 1305201521-01
The damage survey
19 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Home roof damage, chimney blown off, windows broken
- Apparent ending point of EF1 tornado
- Apparent beginning point of EF1 tornado
- Bay doors on west and east sides blown out; overhang on south side blown off
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma. Several tornadoes occurred from these storms across Osage, Washington, and Nowata Counties. The storms organized into bow echos and line segments over eastern Oklahoma, from which several other tornadoes developed during the early evening hours across Ottawa, Adair, and Le Flore Counties. Damaging wind and large hail was also widespread across the region from these storms.
This is the second and final segment of this tornado. In Washington County, the tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph. Numerous storm spotters and storm chasers photographed this tornado.
This tornado damaged the roofs of two homes and damaged the siding of another. It also snapped or uprooted several hardwood trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph. Multiple storm spotters and storm chasers photographed this tornado.
This is the first segment of a two segment tornado. Several storm spotters and storm chasers photographed this tornado. An NWS damage survey team could find no damage in the Washington County segment as it remained over open country during this portion of its life cycle.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS TSA issued a tornado warning for this county at 20:47 UTC, 34 minutes before the tornado touched down, in force until 21:30 UTC.
The county was under a tornado watch, issued at 18:10 UTC and running to 00:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:44 UTC | 08:36 UTC | Tornado Watch | TSA |
| 18:10 UTC | 00:49 UTC | Tornado Watch | TSA |
| 20:39 UTC | 21:45 UTC | Severe Thunderstorm Warning | TSA |
| 20:47 UTC | 21:30 UTC | Tornado Warning | TSA |
| 21:03 UTC | 22:00 UTC | Severe Thunderstorm Warning | TSA |
| 21:23 UTC | 21:45 UTC | Tornado Warning | TSA |
| 21:31 UTC | 22:30 UTC | Severe Thunderstorm Warning | TSA |
| 21:37 UTC | 22:22 UTC | Severe Thunderstorm Warning | TSA |
| 22:16 UTC | 23:00 UTC | Severe Thunderstorm Warning | TSA |
| 00:00 UTC | 10:09 UTC | Flash Flood Watch | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 20, 3:30 PM CDT, 51 minutes earlier.
Area forecast discussion, May 20, 3:30 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT MON MAY 20 2013
.DISCUSSION...
AND HERE WE GO AGAIN...SEVERE STORMS EXPLODING ALONG FRONT
SITUATED FROM OSAGE COUNTY TO WEST OF OKC METRO WITH INTERSECTING
DRY LINE OVER FAR SW OK. STORMS SOUTHWEST OF OKC RAPIDLY BECAME
TORNADIC SUPERCELLS AND THREAT OF THAT EXTENDS OVER MOST OF
EASTERN OK THIS AFTERNOON AND EVENING. STORMS HAVE ALSO BEGUN TO
FORM OVER OSAGE/PAWNEE AND WILL CONTINUE TO INTENSIFY. SEVERE
WEATHER COVERAGE WILL BE MUCH MORE WIDESPREAD WITH THIS ROUND AND
ALL MODES AGAIN POSSIBLE.
CONCERN LATER TONIGHT TURNS TO FLASH FLOODING POTENTIAL AS STORMS
SPREAD EAST AND LIKELY INCREASE IN COVERAGE THROUGH THE EVENING
AIDED BY STRONG MOISTURE TRANSPORT AND LOW LEVEL JET. MODELS HAVE
REMAINED FAIRLY CONSISTENT IN TARGETING AN AREA FROM CENTRAL OK
THROUGH NORTHWEST AR WITH THE HEAVIEST SWATH OF PRECIP...THOUGH
WITH SOME OBVIOUS DIFFERENCES IN PLACEMENT OF HIGHEST QPF. ENOUGH
CONSENSUS EXISTS WITH SHIFTING THE HEAVY RAIN THREAT SOUTH OF I-44
BY TUESDAY THAT FLASH FLOOD WATCH WILL BE CARRIED ONLY FOR
TONIGHT. AREAS TO THE SOUTH WILL LIKELY SEE SOME DEGREE OF THREAT
CONTINUING AT LEAST INTO TUESDAY MORNING.
A POTENTIAL ISSUE HERE IS A STRONG PIECE OF SHORTWAVE ENERGY THAT
WILL ROTATE AROUND THE TROUGH AND INTO TX/OK TUESDAY AFTERNOON.
THIS MAY SERVE TO ENHANCE THUNDERSTORM COVERAGE NORTH OF THE FRONT
AND CONTINUE THE HEAVY RAIN POTENTIAL MUCH OF THE DAY IN THE SAME
GENERAL AREA THAT WILL BE TARGETED TONIGHT. GFS IS THE AGGRESSIVE
MODEL IN THIS SOLUTION BUT DOES HAVE SOME SUPPORT FROM THE 12Z
ECMWF AND CANADIAN. GIVEN THE NATURE OF THE AIRMASS...SEVERAL
INCHES OF RAIN APPEAR LIKELY BEFORE ALL IS SAID AND DONE. SEVERE
WEATHER POTENTIAL WILL BE FOCUSED MORE OVER SE OKLAHOMA TUESDAY
AFTERNOON...THE MOST SIGNIFICANT LIKELY JUST TO OUR SOUTHEAST.
BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH TO PUSH ANY THUNDERSTORMS
SOUTH OF THE AREA WEDNESDAY WITH POTENTIAL FOR BOUNDARY TO RETURN
NORTH THURSDAY/FRIDAY. PATTERN LOOKS EARLY SUMMER LIKE AND WITH
RIDGE AXIS MAINLY TO OUR WEST...COULD SEE SOME OVERNIGHT MCS
ACTIVITY LATE IN THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 64 76 57 82 / 90 60 10 10
FSM 70 77 60 84 / 80 90 70 10
MLC 70 76 56 85 / 90 80 20 10
BVO 60 77 50 80 / 80 40 10 10
FYV 65 74 53 78 / 90 80 60 10
BYV 64 75 56 79 / 90 90 70 10
MKO 67 76 56 82 / 90 80 20 10
MIO 63 76 54 80 / 80 70 30 10
F10 68 76 57 82 / 90 60 10 10
HHW 70 81 63 86 / 70 80 70 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR OKZ058-
OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM TUESDAY FOR OKZ054-
OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ064.
AR...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...23
LONG TERM....14Hazardous weather outlook, May 20, 12:10 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT MON MAY 20 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CDT MON MAY 20 2013
...SIGNIFICANT SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING
WITH THE POTENTIAL FOR A FEW LONG TRACK TORNADOES...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...TONIGHT.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.
AREA AT GREATEST RISK...SOUTH OF INTERSTATE 44 AND NORTH OF I-40.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
PORTIONS OF NORTHEAST OKLAHOMA...WEST OF HIGHWAY 75. THESE
THUNDERSTORMS WILL RAPIDLY BECOME SEVERE...TAKING ON SUPERCELLULAR
CHARACTERISTICS. ADDITIONAL SEVERE STORMS WILL DEVELOP FURTHER SOUTH
INTO EAST CENTRAL OKLAHOMA BY LATE AFTERNOON. THE ATMOSPHERE IS
ALREADY VERY UNSTABLE AND ADDITIONAL SURFACE HEATING IS EXPECTED
THIS AFTERNOON WITH STRENGTHENING WIND FIELDS ALOFT. GIVEN THE
EXPECTED ENVIRONMENT...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING A FEW LONG TRACK VIOLENT TORNADOES...HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS AROUND 80 MPH.
IN ADDITION...HEAVY RAIN AND FLASH FLOODING WILL LIKELY BECOME
AN ISSUE INTO THE OVERNIGHT HOURS OVER PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THE GREATEST THREAT TONIGHT WILL BE SOUTH
OF INTERSTATE 44 AND NORTH OF INTERSTATE 40. STORMS ARE EXPECTED TO
REPEATEDLY MOVE ACROSS THIS AREA TONIGHT WITH 2 TO 4 INCHES OF RAIN
COMMON. A FEW LOCATIONS COULD SEE UP TO 7 INCHES OF RAIN WHICH
WOULD CAUSE LIFE THREATENING FLASH FLOODING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE SEVERE WEATHER THREAT MAY PERSIST INTO TUESDAY ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...INCLUDING THE
THREAT FOR FLOODING. AFTER A BRIEF BREAK ON WEDNESDAY...LOW
THUNDERSTORM CHANCES RETURN THURSDAY THROUGH SUNDAY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE STORMS ARE LIKELY TO BE MUCH MORE WIDESPREAD OVER
EASTERN OKLAHOMA TODAY AND TONIGHT THAN YESTERDAY. PERSONS
IN NORTHWEST ARKANSAS WILL ALSO SEE AN INCREASED THREAT
AFTER MISSING THE BULK OF YESTERDAYS STORMS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Local storm report, May 20, 11:55 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL DRUMRIGHT 35.99N 96.60W
05/19/2013 E1.00 INCH CREEK OK STORM CHASER
0708 PM HAIL MANNFORD 36.13N 96.35W
05/19/2013 E0.88 INCH CREEK OK AMATEUR RADIO
0820 PM HAIL 5 NE OKFUSKEE 35.65N 96.17W
05/19/2013 E1.00 INCH OKMULGEE OK PUBLIC
REPORTED NEAR NUYAKA. HIGH WINDS WERE ALSO REPORTED.
0830 PM HAIL BEGGS 35.35N 96.39W
05/19/2013 E1.00 INCH OKFUSKEE OK BROADCAST MEDIA
0910 PM HAIL SHIDLER 36.78N 96.66W
05/19/2013 E1.00 INCH OSAGE OK COUNTY OFFICIAL
0938 PM TSTM WND DMG BURBANK 36.69N 96.73W
05/19/2013 OSAGE OK POST OFFICE
SMALL BARN BLOWN DOWN. SEVERAL LARGE LIMBS DOWN.
0941 PM TSTM WND DMG 9 NW BIGHEART 36.94N 96.34W
05/19/2013 OSAGE OK PUBLIC
FEW TREE LIMBS DOWN
1001 PM TSTM WND DMG 1 N FAIRFAX 36.59N 96.70W
05/19/2013 OSAGE OK LAW ENFORCEMENT
LARGE TREE OVER ROAD
1043 PM TSTM WND DMG SOUTH COFFEYVILLE 36.99N 95.62W
05/19/2013 NOWATA OK LAW ENFORCEMENT
FEW POWER POLES DOWN
1112 PM TSTM WND DMG 7 N WELCH 36.97N 95.10W
05/19/2013 CRAIG OK PUBLIC
SINGLE POWER POLE DOWN.
&&
JBMLocal storm report, May 20, 12:28 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 5 NW COPAN 36.95N 95.99W
05/19/2013 E1.00 INCH WASHINGTON OK PUBLIC
&&
RBDSpecial weather statement, May 20, 2:32 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT MON MAY 20 2013
OKZ054-202000-
OSAGE OK-
232 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OSAGE
AT 232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SHIDLER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...PEARSONIA AND BIGHEART.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3684 9616 3659 9660 3673 9674 3701 9635
3700 9632
TIME...MOT...LOC 1932Z 231DEG 27KT 3672 9658Special weather statement, May 20, 2:52 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON MAY 20 2013
OKZ054-059-202030-
OSAGE OK-PAWNEE OK-
252 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OSAGE AND PAWNEE
AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
TERLTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...CLEVELAND...WESTPORT AND WALNUT CREEK STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3653 9625 3635 9608 3616 9640 3616 9657
3624 9665
TIME...MOT...LOC 1953Z 231DEG 27KT 3623 9649Local storm report, May 20, 3:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL CLEVELAND 36.31N 96.46W
05/20/2013 E0.88 INCH PAWNEE OK POST OFFICE
&&
KAHLocal storm report, May 20, 3:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 N BIGHEART 36.98N 96.23W
05/20/2013 E4.25 INCH OSAGE OK PUBLIC
SOFTBALL AND BASEBALL HAIL OBSERVED 8N OF HERD
&&
JDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
9.4 hours before the tornado, 145 km from the path. May 20, 2013.
- Mixed-layer CAPE
- 2620 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 783 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
- 0-3 km lapse rate
- 4.8 K/km
Lamont, OK (KLMN), 00:00Z
2.6 hours after it, 145 km from the path. May 21, 2013.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -110 J/kg
- Surface CAPE
- 1299 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Bartlesville/Philli (BVO), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:39 UTC | 80.6 | 73.4 | 180° 9 kt | 1005.8 | ||
| 19:53 UTC | 82 | 73 | 150° 12 kt | 16 | 1005.4 | |
| 20:06 UTC | 80.6 | 73.4 | 150° 10 kt | 1004.4 | ||
| 20:42 UTC | 80.6 | 73.4 | 150° 6 kt | 1004.1 | VCTS | |
| 20:53 UTC | 79 | 72 | 160° 10 kt | 14 | 1004.4 | VCTS |
| 21:05 UTC | 77 | 73.4 | 150° 7 kt | 1003.7 | +TSRA BR | |
| 21:12 UTC | 75.2 | 73.4 | 240° 5 kt | 1004.7 | TSRA BR | |
| 21:16 UTC | 73.4 | 73.4 | 270° 6 kt | 1004.7 | -TSRA BR | |
| 21:18 UTC | 73.4 | 71.6 | 280° 5 kt | 1004.7 | -TSRA BR | |
| 21:37 UTC | 68 | 64.4 | 4 kt | 1005.1 | TS | |
| 21:44 UTC | 69.8 | 66.2 | 210° 12 kt | 18 | 1006.1 | -TSRA BR |
| 21:47 UTC | 71.6 | 66.2 | 250° 12 kt | 21 | 1006.1 | +TSRA FG |
| 21:53 UTC | 68 | 64 | 270° 10 kt | 26 | 1005.1 | +TSRA FG |
| 21:56 UTC | 66.2 | 60.8 | 260° 16 kt | 26 | 1005.8 | +TSRA |
| 22:03 UTC | 62.6 | 60.8 | 3 kt | 23 | 1005.4 | -TSRA BR |
| 22:35 UTC | 62.6 | 62.6 | 0° 0 kt | 1005.8 | ||
| 22:53 UTC | 66 | 62 | 270° 6 kt | 1005.4 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 46 km away, was scanning. The volume nearest the touchdown began at 21:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:15 UTC | HAIL 0.88 | Cleveland | Pawnee, OK | |
| 20:56 UTC | TORNADO | 3 S Avant | Osage, OK | MULTIPLE SPOTTERS AND BROADCAST MEDIA REPORT A LARGE TORNADO ON THE GROUND THAT FIRST DEVELOPED NEAR AVANT AND CONTINUED NORTHEASTWARD INTO WASHINGTON COUNTY. A TORNADO REMAINS ON THE GROUND EAST OF RAMONA PER BROADCAST |
| 21:35 UTC | TORNADO | 4 W Talala | Rogers, OK | REPORTED BY OKLAHOMA HIGHWAY PATROL |
| 21:50 UTC | HAIL 2.75 | Avant | Osage, OK | |
| 21:59 UTC | TSTM WND DMG | Copan | Washington, OK | LARGE TREE LIMBS DOWNED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 20, 2013
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 20 | 2:56 PM CDT | EF5 | Moore tornado, OK | 13.8 | 1,900 | 24 | 212 | $2.0 billion |
| May 20 | 2:58 PM CDT | EF0 | Stephens, OK | 1.0 | 30 | |||
| May 20 | 3:07 PM CDT | EF1 | Stephens, OK | 4.0 | 200 | $20,000 | ||
| May 20 | 3:51 PM CDT | EF1 | Washington, OK | 6.5 | 500 | $5,000 | ||
| May 20 | 4:12 PM CDT | EF0 | Montgomery, KS | 0.5 | 50 | |||
| May 20 | 4:33 PM CDT | EF1 | Washington, OK | 6.0 | 500 | $30,000 | ||
| May 20 | 4:35 PM CDT | EF0 | Brown, TX | 1.2 | 50 | |||
| May 20 | 4:40 PM CDT | EF0 | Lincoln, OK | 1.2 | 100 | |||
| May 20 | 4:50 PM CDT | EF0 | Stanton, KS | 0.4 | 50 | |||
| May 20 | 4:57 PM CDT | EF1 | Pettis, MO | 14.5 | 200 | $20,000 | ||
| May 20 | 5:05 PM CDT | EF0 | Stanton, KS | 0.3 | 50 | |||
| May 20 | 5:37 PM CDT | EF0 | Cedar, MO | 3.2 | 100 | $50,000 | ||
| May 20 | 5:41 PM CDT | EF0 | Montague, TX | 0.9 | 50 | |||
| May 20 | 5:41 PM CDT | EF1 | Brown, TX | 3.6 | 350 | $100,000 | ||
| May 20 | 4:53 PM MDT | EF0 | Alamosa, CO | 0.1 | 75 | |||
| May 20 | 6:00 PM CDT | EF0 | Brown, TX | 0.2 | 50 | |||
| May 20 | 6:03 PM CDT | EF1 | Barton, MO | 6.8 | 100 | $50,000 | ||
| May 20 | 6:25 PM CDT | EF2 | Ottawa, OK | 10.0 | 800 | $1.0 million | ||
| May 20 | 6:32 PM CDT | EF1 | Adair, OK to MO | 2.0 | 150 | |||
| May 20 | 6:32 PM CDT | EF1 | Ottawa, OK to MO | 9.3 | 600 | $250,000 | ||
| May 20 | 6:35 PM CDT | EF1 | Adair, OK | 2.5 | 300 | $15,000 | ||
| May 20 | 6:40 PM CDT | EF1 | Adair, OK to AR | 8.0 | 500 | $225,000 | ||
| May 20 | 6:49 PM CDT | EF1 | Benton, AR | 2.9 | 500 | $50,000 | ||
| May 20 | 6:49 PM CDT | EF1 | Coal, OK | 5.9 | 250 | $30,000 | ||
| May 20 | 6:56 PM CDT | EF0 | St. Clair, MO | 0.5 | 200 | |||
| May 20 | 7:24 PM CDT | EF1 | Benton, AR | 0.8 | 270 | $50,000 | ||
| May 20 | 7:24 PM CDT | EF1 | Marion, MO | 1.2 | 50 | |||
| May 20 | 7:25 PM CDT | EF0 | Mills, TX | 1.1 | 100 | |||
| May 20 | 7:50 PM CDT | EF1 | Stone, MO | 1.4 | 200 | $50,000 | ||
| May 20 | 8:05 PM CDT | EF0 | Stone, MO | 0.6 | 100 | |||
| May 20 | 8:05 PM CDT | EF1 | Stone, MO | 1.4 | 100 | |||
| May 20 | 8:33 PM CDT | EF0 | LeFlore, OK | 0.7 | 260 | |||
| May 20 | 8:44 PM CDT | EF1 | LeFlore, OK | 8.5 | 500 | $5,000 | ||
| May 20 | 8:46 PM CDT | EF0 | Morgan, MO | 0.7 | 100 | $50,000 | ||
| May 20 | 10:14 PM CDT | EF2 | Macoupin, IL | 0.2 | 75 | 3 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.